MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD DEBAKEY ELASTIC KNIT FABRIC; INTRACARDIAC PATCH

BARD PERIPHERAL VASCULAR, INC. BARD DEBAKEY ELASTIC KNIT FABRIC; INTRACARDIAC PATCH
Catalog Number 007831
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Codes Abscess (1690); Erosion (1750); Unspecified Infection (1930)
Date of Event 02/06/2006
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical records were received and reviewed.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.Medical record review: the patient with recurrent vaginal vault prolapse with previous repair and severe stress urinary incontinence presented for a colposacropexy, paravaginal suspension, posterior colporrhaphy, transobturator suburethral sling placement and a hemorrhoidectomy.A vertical midline incision was made in the abdominal wall and extended into the peritoneal cavity.The old graft material was identified to be attached to the sacrum but completely avulsed from the vaginal attachments.An elastic knit fabric was fashioned to the width of the vagina and sutured to the posterior vaginal wall approximately 4 cm down from the apex in the rectovaginal area.It was then sutured to the old graft material rather than to the sacral periosteum itself.The remaining graft was then sutured to the anterior vaginal wall, completing the circumferential attachment to the vagina.The apex of the vault was positioned so that it was just above the ischial spines and under no tension.Attention was then turned to the paravaginal space.The patient had previously had a paravaginal suspension and the left side of the vagina had become detached.Two sutures were placed into the arcus tendineus just distal to the ischial spine and into the lateral vaginal wall.Cystoscopic examination identified no suture material or lacerations in the bladder.Indigo carmine was identified from the ureteral orifices.All the packing was removed from the abdominal cavity and the skin was closed.A transverse incision was then made at the fourchette.The posterior vaginal wall was dissected off of the rectovaginal space from the hymenal ring to the apex of the vagina.A graft of porcine 10 x 15 cm was laid in the space overlying the rectum from pelvic sidewall to pelvic sidewall.It was sutured in place to the vaginal apex and then sutured into place to the lateral aspect of the vagina on each side, and then trimmed to fit the length of the vagina and was sutured into the fascia of the superficial and deep transverse peroneal muscles.The vaginal mucosa was then closed over the graft material with interrupted sutures.A midline incision was made over the urethra and the sling material was attached to a needle and withdrawn through the skin, positioning itself in the mid urethra.This was performed to the right and the left side.The sling was positioned so that there was no tension at all on the sling underneath the urethra.The vaginal mucosa was then closed over the sling with interrupted sutures.A vaginal pack was placed and hemorrhoidectomy was then performed.Approximately eleven months post vaginal prolapse repair, the patient was scheduled for a surgical procedure for erosion of the mesh.A sinus tract was probed on vaginal examination and gross pus was encountered.After the abdomen was opened an inflammatory mass was identified.This was opened and the mesh was noted to be grossly infected.The entire mesh was removed there was purulent material in the sinus tract going out of the right angle of the vagina.The sinus tract was closed, leaving the entire sinus tract in the retroperitoneal space and draining through the apex of the vagina.An incisional hernia was identified and repaired.A drain was placed in the sinus tract and sutured to the vaginal sidewall to facilitate drainage.The skin was closed and the patient was transferred to recovery in good condition.Three months post mesh removal, a colposacropexy was performed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
Medical records were received and reviewed.Approximately eleven months post elastic knit fabric placement for vaginal prolapse repair, a surgical procedure was performed for erosion of the mesh.During the procedure, a retroperitoneal abscess, infection of the mesh and a sinus tract was identified.The mesh was removed in its entirety without difficulty and the sinus tract was closed.The patient was in good condition at the conclusion of the procedure.No additional information surrounding this event was provided in the medical records received.
 
Additional Manufacturer Narrative
Manufacturing review: the lot number has been provided and the lot device history records have been reviewed.The lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported for this lot number and issue to date.This is the only event reported to date for this lot number and failure mode.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: the patient with recurrent vaginal vault prolapse with previous repair and severe stress urinary incontinence presented for a colposacropexy, paravaginal suspension, posterior colporrhapy, transobturator suburethral sling placement and a hemorrhoidectomy.A vertical midline incision was made in the abdominal wall and extended into the peritoneal cavity.The old graft material was identified to be attached to the sacrum but completely avulsed from the vaginal attachments.An elastic knit fabric was fashioned to the width of the vagina and sutured to the posterior vaginal wall approximately 4 cm down from the apex in the rectovaginal area.It was then sutured to the old graft material rather than to the sacral periosteum itself.The remaining graft was then sutured to the anterior vaginal wall, completing the circumferential attachment to the vagina.The apex of the vault was positioned so that it was just above the ischial spines and under no tension.Attention was then turned to the paravaginal space.The patient had previously had a paravaginal suspension and the left side of the vagina had become detached.Two sutures were placed into the arcus tendineus just distal to the ischial spine and into the lateral vaginal wall.Cystoscopic examination identified no suture material or lacerations in the bladder.Indigo carmine was identified from the ureteral orifices.All the packing was removed from the abdominal cavity and the skin was closed.A transverse incision was then made at the fourchette.The posterior vaginal wall was dissected off of the rectovaginal space from the hymenal ring to the apex of the vagina.A graft of porcine 10 x 15 cm was laid in the space overlying the rectum from pelvic sidewall to pelvic sidewall.It was sutured in place to the vaginal apex and then sutured into place to the lateral aspect of the vagina on each side, and then trimmed to fit the length of the vagina and was sutured into the fascia of the superficial and deep transverse peroneal muscles.The vaginal mucosa was then closed over the graft material with interrupted sutures.A midline incision was made over the urethra and the sling material was attached to a needle and withdrawn through the skin, positioning itself in the mid urethra.This was performed to the right and the left side.The sling was positioned so that there was no tension at all on the sling underneath the urethra.The vaginal mucosa was then closed over the sling with interrupted sutures.A vaginal pack was placed and hemorrhoidectomy was then performed.Approximately eleven months post vaginal prolapse repair, the patient was scheduled for a surgical procedure for erosion of the mesh.A sinus tract was probed on vaginal examination and gross pus was encountered.After the abdomen was opened an inflammatory mass was identified.This was opened and the mesh was noted to be grossly infected.The entire mesh was removed there was purulent material in the sinus tract going out of the right angle of the vagina.The sinus tract was closed, leaving the entire sinus tract in the retroperitoneal space and draining through the apex of the vagina.An incisional hernia was identified and repaired.A drain was placed in the sinus tract and sutured to the vaginal sidewall to facilitate drainage.The skin was closed and the patient was transferred to recovery in good condition.Three months post mesh removal, a colposacropexy was performed.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: no device was returned.Images were not provided.Medical records were provided and reviewed.Patient with recurrent vaginal vault prolapse with previous repair and severe stress urinary incontinence presented for a colposacropexy, paravaginal suspension, posterior colporrhapy, transobturator suburethral sling placement and a hemorrhoidectomy.An elastic knit fabric was fashioned to the width of the vagina and sutured to the posterior vaginal wall approximately 4 cm down from the apex in the rectovaginal area.Approximately eleven months post vaginal prolapse repair, the patient was scheduled for a surgical procedure for erosion of the mesh.A sinus tract was probed on vaginal examination and gross pus was encountered.The abdomen was opened an inflammatory mass was identified.This was opened and the mesh was noted to be grossly infected.The entire mesh was removed.Based on the provided medical records, the investigation can be confirmed for mesh erosion most likely contributing to the identified infection.The definitive root cause could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings: as with all woven fabric constructions, care must be taken when trimming the fabric to minimize the potential for fraying at cut edges.Cautery is highly recommended for heat sealing on all woven patch edges.If the edges of the fabric are not heat sealed, then sutures must be at least 2mm from the cut edge.Adverse reactions: adverse reactions that may occur with the use of these products or with any cardiovascular implant procedure include perioperative hemorrhage, implant bleeding, tissue erosion, anastomotic aneurysms, and infection.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
BARD DEBAKEY ELASTIC KNIT FABRIC
Common Device Name
INTRACARDIAC PATCH
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6303901
Report Number2020394-2017-00041
Device Sequence Number13594551
Product Code DXZ
UDI-Device Identifier00801741041075
UDI-Public(01)00801741041075(17)090430(10)43DOI064
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2006
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Attorney
Type of Report Initial,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2009
Device Catalogue Number007831
Device Lot Number43DOI064
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/12/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/06/2017
Supplement Report FDA Received Date02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR